Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 244, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Sep 20, 2002, 4:02 PM EDT for Lorain County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 20, 2002, 4:02 PM EDT (20:02 UTC)
- Expired
- Sep 20, 2002, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
County Lorain County, OH
The radar
The Cleveland radar (KCLE), 25 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 20, 4:05 PM EDT | Thunderstorm Wind | Vermilion On The Lk, OH | Thunderstorm winds downed one large tree limb in Vermilion on the Lake and one tree in Lorain. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
077 WUUS51 KCLE 202002 SVRCLE OHC093-202045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 402 PM EDT FRI SEP 20 2002 THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LORAIN COUNTY IN OHIO... * UNTIL 445 PM EDT * AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF VERMILION...OR ABOUT 9 MILES SOUTHWEST OF LORAIN...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AMHERST AVON LAKE LORAIN VERMILION HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:02 PM EDT, 2 hours earlier.
Area forecast discussion, Sep 20, 2:02 PM EDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 202 PM EDT FRI SEP 20 2002 SURFACE FRONTAL SYSTEM WILL BE THE FOCUS OF THE FORECAST PACKAGE. THE AVN/ETA FAIRLY SIMILAR IN THE TIMING AND STRENGTH OF THE SYSTEM. STRONG UPPER LEVEL DIVERGENCE OVER THE CWA IN BETWEEN 00Z AND 06Z WILL LEAD TO WIDESPREAD PCPN. WITH HIGH DEWPOINTS/PRECIP WATER VALUES WILL ADD WORDING RAIN MAY BE HEAVY AT TIMES IN NW AREAS. CATEGORICAL POPS OVER THE CWA TONIGHT...MAINLY LATE EVENING AND AFTER MIDNIGHT IN THE EAST. SVR WEATHER A POSSIBILITY WITH STRONG LOW LEVEL SHEAR AND SUFFICIENT INSTABILITY...PARTICULARLY NW OH. THE SURFACE FRONTAL PASSAGE WILL NOT OCCUR OVER THE EASTERN PART OF THE CWA UNTIL AFT 12Z SAT. I WILL KEEP LIKELY POPS OVER NW PA AND CHC POPS OVER ERN OH FOR THE MORNING HOURS ON SAT. I WILL GRADUALLY REMOVE PCPN EAST TO WEST THROUGH THE AFTERNOON. COOLER AIR WILL FILTER INTO THE AREA ON SUNDAY AS A SERIES OF SHORT WAVES BEGIN TO MOVE THROUGH THE REGION. ATMOSPHERE WILL REMAIN FAIRLY DRY AS MANY OF THESE SHORTWAVES. SUFFICIENT MOISTURE AND DYNAMICS EXIST OVER THE AREA SUNDAY NIGHT TO INTRODUCE CHC POPS FOR THE FORECAST AREA. IN THE EXTENDED A FRONTAL PASSAGE WILL OCCUR TUESDAY AND THURSDAY OF NEXT WEEK. THE MRF SHOW LITTLE MOISTURE WITH THESE FRONTAL PASSAGES. I WILL KEEP TUESDAY DRY AS PER CURRENT FORECAST...HOWEVER I WILL ADD CHC POP FOR THURSDAY AS MOISTURE AND DYNAMICS ARE A LITTLE MORE FAVORABLE FOR PCPN. GUIDANCE TEMPS LOOK FAIRLY REASONABLE. I WILL UP POP CHANCES FOR TONIGHT. .CLE... OH...NONE. PA...NONE. GTG
In the hours before
Special weather statement, Sep 20, 11:55 AM EDT, 4 hours 7 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-210200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 1155 AM EDT FRI SEP 20 2002 THE NATIONAL SEVERE STORM FORECAST CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT SEVERE THUNDERSTORMS ARE POSSIBLE OVER NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EARLY TONIGHT. THE MAIN SEVERE WEATHER THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS. WARM AND MOIST SOUTHERLY WINDS WILL CONTINUE OVER THE REGION TODAY. THESE WINDS WILL CAUSE THE ATMOSPHERE TO BECOME VERY UNSTABLE. AN APPROACHING COLD FRONT AND STRONG WINDS A FEW THOUSAND FEET ABOVE THE SURFACE COMBINED WITH THE UNSTABLE ATMOSPHERE MAY CAUSE THUNDERSTORMS TO DEVELOP THIS AFTERNOON. IF THUNDERSTORMS DO DEVELOP...A FAVORABLE WIND PROFILE EXISTS FOR THE STORMS TO FORM INTO A SQUALL LINE. DAMAGING STRAIGHT LINE WINDS COULD RESULT FROM SUCH A SQUALL LINE. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. KUBINA/SEM
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 20, 3:27 PM EDT | Special Marine Warning | CLE | 63 min | |
| Sep 20, 3:27 PM EDT | Special Marine Warning | CLE | 63 min | |
| Sep 20, 3:41 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Huron | 49 min |
| Sep 20, 6:01 PM EDT | Severe Thunderstorm Warning | CLE | Erie, Sandusky | 44 min |
| Sep 20, 6:14 PM EDT | Severe Thunderstorm Warning | CLE | Richland | 46 min |
| Sep 20, 6:21 PM EDT | Special Marine Warning | CLE | 114 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.